# SDR 2012FA0000608

- Difficulty date: August 16, 2012
- Submitted: September 6, 2012
- Operation: General aviation
- Aircraft: N551CP
- Make and model: Hughes 369E
- Aircraft serial: 0571E
- Engine: Allsn 250C20B
- Engine time: 4,493 hours
- System (JASC): 7250 · Turbine Section
- Part: Blades
- Condition: Damaged
- Location: Turbine Section
- Stage of operation: CR
- How discovered: O
- Nature of condition: A, G
- Precautionary procedure: R, A

## Discrepancy

ROTORCRAFT TOOK OFF FROM HELIPORT, AT 2-3 MINUTES INTO FLIGHT AND 1500FT MSL A LOUD NOISE WAS HEARD.  PILOT HAD LOSS OF POWER, INITIATED AUTOROTATION, PUT ROTORCRAFT DOWN IN AN INTERSECTION.  UPON EXITING ROTORCRAFT, FIRE WAS SPOTTED IN ENGINE COMPARTMENT.  FIRE EXTINGUISHER WAS USED. DURING FURTHER INVESTIGATION NOTED THAT NR 4 TURBINE BLADE SECTION SHOWED DAMAGE AND BLADE MISSING.  A LOUD EXPLODING NOISE COMING FROM THE REAR OF THE ACFT.  THE EXPLOSION WAS FOLLOWED BY A LONG SUSTAINED WHINING NOISE COMING FROM THE ENGINE, WITH A CONSTANT SOUND OF A WARNING TONE IN THE BACKGROUND.  INSTANTLY, THE PILOT OBSERVED THE N1 AND N2 NEEDLES FALLING RAPIDLY.  THE PILOT IMMEDIATELY IDENTIFIED THE SITUATION AS AN ENGINE FAILURE AND ENTERED AN AUTOROTATION.
